Category : Letters to Editor

LETTER TO EDITOR – Look Alike Drugs- A Growing Problem

Alistair Challiner

Consultant Maidstone and Tunbridge Wells NHS Trust

East Barming, Kent, United Kingdom

Please refer to your special issue (August 2013)1-3 on the risks inherent into look-alike drugs. This is a growing problem for me as my eyes aren’t what they used to be. However, I don’t see an easy solution with an ever-increasing number of drugs compared to the available options for shapes and colors for the ampoules. Recognition of drugs by shape and/or color is dangerous, and the name and dose and expiry date must be read before giving it. 
A bigger problem is with the ampoule boxes. Someone may put a vasoactive ampoule or two in a box of antiemetic injections when tidying up, so the next person who reads the box label may assume the box contains that particular drug and inject the wrong drug if they don’t check each ampoule label.

Then the next problem is labeling syringes and other delivery devices once the drugs have been drawn up. This is a greater risk as cefuroxime looks like thiopentone in a 20 ml syringe and suxamethonium looks like maxolon in a two ml syringe.

And finally, don’t forget to check it is the right patient getting the drug, as they all look similar.

References

  1. Tobias JD, Yadav G, Gupta SK, Jain G. Medication errors: A matter of serious concern. Anaesth Pain & Intensive Care 2013;17(2):111-114 [Free full text]
  2. Ismail S and Taqi A. Medical errors related to look-alike and sound-alike drugs. Anaesth Pain & Intensive Care 2013;17(2):117-122 [Free full text]
  3. Yadav G, Gupta SK, Bharti AK, Khuba S, Jain G, Singh DK. Syringe swap and similar looking drug containers: A matter of serious concern. Anaesth Pain & Intensive Care 2013;17(2):205-207 [Free full text]